According to Metro, the woman had no intention of breastfeeding after taking the medication but was reassured by staff that it would be safe to do so.
Sadly the little girl died just five days after being born at Torbay Hospital.
During an inquest held last week, Pediatric expert Professor Peter Fleming advised that Tramadol could cause severe withdrawal which could be transferred through breastmilk.
Comforting the grieving mother he added that she had not done anything wrong by taking the painkillers. 'You were absolutely doing the right things,' he said.
While he couldn't determine whether the medication had played a role in the child's death because of usage prior to the birth or complications by withdrawals following her arrival, he concluded that medical staff should be cautious of the drug.
The death was recorded as sudden and unexpected by Coroner Ian Arrow who couldn't be sure that the withdrawal of the medication may have affected the baby.
It is understood that the Hospital has received a warning about prescribing the painkiller to expectant mothers.